|What is normal and what is not?
Nov 15, 2002
Hi; Thank you very much for this forum, which gives so much hope to all of us who have to deal with HIV daily
I have been positive for 18 years, on meds only since 1997. 1997-1999 Combo of AZT and Hivid, from 1999 to 2000 Combo of Zerit, Videx, and Nelfinavir. I noticed then the loss of fat in my legs and the thinning of my face, so I switched to Abacavir, Sustiva, and Videx. I gained some weight and people who do not know about my condition tell me that I look much more "rested", so I assume that I have recovered some fat in my face I lost (though it was never very prominent), although the veins in my legs are quite visible still.
They did a DEXA for the first time last August. My doctor tells me that she cannot diagnosis me with lipodystrophy because it falls within the normal range, and no baseline numbres are available. She can see that my legs have less fat that normal, but that is not enough to put the label "lipodystrophy". Is there any way to gain fat in my legs?
Just wanted to add that I am a 35 year old male, who regularly works out and who stopped smoking two months ago.
All my love to all of you
Response from Ms. Fields-Gardner
There has been some encouraging information on medication switches (see link to summary below), but it takes some time to realize the results of improved subcutaneous fat. You have also reduced another risk factor for lipoatrophy by quitting smoking.
To add fat back to the legs is a tough question under investigation by many researchers (see a summary of research reported earlier this year through the second link below). One of the treatments (aside from switches) that was under investigation was the oral antidiabetic medication rosiglitazone. While the researchers did not show significant changes, others have suggested it is worth pursuing lengthier studies to better determine the effect. Keep your ears to the ground as more research is reported over the next year to look at the possibilities.
Women and Wasting
- Can You Contract AIDS From Sex With A Prostitute?
- Anal Warts After Blowjob Worried I Have HIV
- Bloody Pee After Anal Sex Condom Broke Worried I Have HIV
- Coated Tongue After Topping Without Condom Does It Mean I Have HIV
- Dark Bumps After Touching Vaginal Fluid Worried I Have HIV
- Ear Infection After Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.